Alert archive / South Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 94, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2024, 3:28 AM CDT for 7 counties in South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2024, 3:28 AM CDT (08:28 UTC)
- Expired
- Jul 14, 2024, 4:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bon Homme County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD, Hutchinson County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 2:02 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2213 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:25 AM CDT, 3 minutes earlier. Its key messages:
- An line of thunderstorms will push across the area through the early morning hours, bringing the potential for gusts of 60 to 70 mph as it moves toward the Interstate 29 corridor.
- Slightly cooler today, but high humidity will likely bring high heat index readings of 95 to 105 degrees, hottest south of the I-90 corridor.
- Unsettled pattern continues into the middle of next week with periodic low shower and storm chances. Starting Tuesday, temperatures will be near to below normal for this time of year.
Area forecast discussion, Jul 14, 3:25 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
325 AM CDT Sun Jul 14 2024
.KEY MESSAGES...
- An line of thunderstorms will push across the area through the
early morning hours, bringing the potential for gusts of 60 to
70 mph as it moves toward the Interstate 29 corridor.
- Slightly cooler today, but high humidity will likely bring
high heat index readings of 95 to 105 degrees, hottest south
of the I-90 corridor.
- Unsettled pattern continues into the middle of next week with
periodic low shower and storm chances. Starting Tuesday,
temperatures will be near to below normal for this time of
year.
&&
.DISCUSSION...
Issued at 323 AM CDT Sun Jul 14 2024
An MCS with winds at times of 70+ mph has been pushing across the
western and central portions of SD early this morning. This system
is presently entering the western borders of our CWA, and in a very
unstable atmosphere (MUCAPE 2000-3000 J/KG) will continue to feed
eastward through the early morning hours. ALthough it may weaken a
bit as it moves to the east, winds of 60 to 70 mph are still
possible west of Interstate 29. The HRRR has had the best handle on
this feature over the past several hours, and has it weakening by
the time it gets to the Interstate 29 corridor around 10 to 11Z.
Once this system weakens/exits our area, the remainder of the day
looks to be dry in a strongly capped atmosphere.
Otherwise, the main concern turns to the warm temperatures and high
humidity for today. With 850 mb temperatures in the 20s C, our highs
have the potential to reach the lower to mid 90s over much area.
This is with the expectation that skies clear fairly early after
this mornings convection. These temperatures combined with dew
points will yield afternoon heat indices of 100 to 105 over the
southern portions of the CWA, and this is covered well by the
current heat advisory.
As has been the case of late, uncertainty on thunderstorm chances
remains uncertain for tonight with the usual model differences. An
upper level shortwave is expected to drop across ND/SD tonight, and
in the presence of a boundary draped from northwestern SD into
southwestern MN, some hi-res guidance (NAMNest/FV3/ARW) suggests a
potential for another MCS to develop over ND in the late evening.
This activity would then drop southward across portions of our area
during the early to middle night time hours. With midlevel lapse
rates around 8 C/KM, MUCAPE of 1500-2000 J/KG, and effective bulk
shear of 40-50 kts, severe storms are again possible with hail to
the size of golf balls, winds to 70 mph, and an isolated tornado
possible with low LCLs and a boundary present. Again, this is if it
develops over our area - as some models either do not develop it or
keep it primarily north of our area.
On Monday, the frontal boundary slowly drops southward across our
area, and with ensuing cold air advection temperatures will be
slightly cooler than recent days - in the mid 80s to lower 90s.
Still, with dew points remaining in the lower to mid 70s, afternoon
heat indices could approach 100 degrees through the lower MO River
Valley into northwestern IA. Our area will still remain capped for
Monday, though some model guidance would suggest the possibility of
thunderstorm development in the afternoon - perhaps focused more
through east central SD into southwestern MN - though again
confidence is low.
By Monday night the cold air advection becomes more pronounced as
the frontal boundary slides to the south of our area, with lows
falling into the lower 60s. This will be followed by persistent near
to below normal temperatures for the remainder of the week as an
upper level trough deepens southward through the MS Valley region
and eastward through early Friday, keeping our area in a
northwesterly upper level flow. Although there will be periodic rain
chances through the period, probabilities remain low.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1036 PM CDT Sat Jul 13 2024
Quiet conditions begin the TAF period late this evening. A complex
of strong storms has crossed the Montana/South Dakota border and
will track southeastwards through the overnight hours. The storms
look to reach the Missouri River Valley after 08z but there is some
uncertainty how long storms will last past the MO River. However,
confidence is high enough to include mention of thunder in KHONs
TAF. Any chance for storms will come to an end during the earlier
morning hours tomorrow.
There could be another round of showers and storms during the
afternoon and evening hours but confidence is low in this
possibility. As such, have left all TAFs dry for the daylight hours
tomorrow but trends will be monitored.
Otherwise, light and variable winds tonight will southeasterly and
continue through the remainder of the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
evening for SDZ050-057>071.
MN...None.
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
evening for IAZ001>003-012>014-020>022-031-032.
NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
evening for NEZ013-014.
&&
DISCUSSION...JM
AVIATION...MeyersHazardous weather outlook, Jul 13, 6:42 PM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 642 PM CDT Sat Jul 13 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-142345- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 642 PM CDT Sat Jul 13 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Temperatures in the 90s, along with dew points in the 70s and 80s, will result in dangerous heat indices of 95 to 105 degrees through early this evening. Confidence in thunderstorms is low for tonight. Though if storms are able to develop, they could quickly become strong to severe with the greatest risk from 5 PM to 10 PM. Main threats with the strongest storms are large hail up to golf ball size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat indices around 100 degrees may occur again Sunday afternoon through early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 14, 2:29 AM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
229 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM Tstm Wnd Gst 6 NNE Dixon 43.46N 99.43W
07/14/2024 M61 MPH Gregory SD Mesonet
The Gregory N Mesonet recorded a 61 mph wind
gust.
&&
IGLocal storm report, Jul 14, 2:46 AM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
246 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM Tstm Wnd Gst 3 S Chamberlain 43.77N 99.32W
07/14/2024 M60 MPH Brule SD Public
The Chamberlain ASOS recorded a 60 mph wind
gust.
&&
IGLocal storm report, Jul 14, 2:54 AM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
254 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM Tstm Wnd Gst 1 S Kimball 43.74N 98.96W
07/14/2024 M58 MPH Brule SD Mesonet
An SDDOT site in Kimball recorded a 58 mph
wind gust.
&&
IGLocal storm report, Jul 14, 3:13 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
313 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 AM Tstm Wnd Gst 2 E Dixon 43.39N 99.43W
07/14/2024 M64 MPH Gregory SD Mesonet
The Dixon mesonet recorded a 64 mph wind
gust.
&&
IGLocal storm report, Jul 14, 3:17 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
317 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 AM Tstm Wnd Gst 3 NNW Wolsey 44.46N 98.50W
07/14/2024 M70 MPH Beadle SD Mesonet
The Wolsey SDDOT site recorded a 70 mph wind
gust.
&&
IGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:06 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brule, Davison, Jerauld, Kingsbury and 1 more | 54 min |
| Jul 14, 2:20 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory | 70 min |
| Jul 14, 3:02 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brule, Davison, Hanson, Jerauld and 4 more | 73 min |
| Jul 14, 4:30 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 30 min |
| Jul 14, 5:31 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 22 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.